Pennsylvania, 2022Damaging Wind in Pennsylvania, May 22, 2022
May 22, 2022 · NWS BGM · 1 event in 1 county or zone
A cold front swept through Northeastern Pennsylvania, triggering thunderstorms along the boundary. One isolated cell produced strong gusts, knocking over a tree in Bradford County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front swept through Northeastern Pennsylvania, triggering thunderstorms along the boundary. One isolated cell produced strong gusts, knocking over a tree in Bradford County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 22, 11:59 AM EST, 1 hour 39 minutes earlier.
Area forecast discussion, May 22, 11:59 AM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1259 PM EDT Sun May 22 2022
.SYNOPSIS...
A cold front moving through this afternoon bringing a round of
showers and thunderstorms. Dry and cooler weather returns for
the beginning of the work week ahead of of rain chances midweek.
&&
.NEAR TERM /THROUGH MONDAY/...
Made only minor changes with the mid morning and noontime
updates, mainly to note the debris clouds slowing down
destabilzation.
Destabilization has been slow to occur as a result cloud cover
ahead of the front. CAPE is currently under 500 J/KG. However
low level lapse rates are getting steeper to help offset that. A
narrow window of sufficient shear is still present to organize
thunderstorms into line segments or clusters. CAPE should
increase to around 500-1000j/kg across most of the area,
especially east of I-81, and bulk shear will be up to 30 to
40kts. Thus, the ingredients are there for more organized severe
storms. For its part, simulated reflectivity is favoring
somewhat more discrete or multicellular storm mode west of I-81,
then storms organize into a broken line as the front enters the
more unstable environment to the east during the late
afternoon. LCLs are fairly high, with a nice inverted-v shape to
model soundings, so gusty winds would be the main threat. Amid
such an unstable environment, hail is also possible. SPC has a
Slight risk across most of the area apart from the Finger Lakes,
given that the front may already be through there by peak
heating.
Forecast highs are somewhat tricky. As timing of the frontal
passage has been slowed ever so slightly compared to previous
forecasts, most of the area should be able to peak in the 80s.
However, the Finger Lakes may struggle to make it out of the
upper 70s as the front should be moving through by the early
afternoon. Highs there will occur fairly early in the day, then
temperatures rapidly fall back the rest of the afternoon behind
the front. Expect otherwise breezy conditions, with winds
gusting up to 15 to 20mph.
Any showers and storms quickly wrap up into Sunday evening, then
high pressure building in will ensure dry weather through
Monday. Skies will be cloudy overnight, but with a drier airmass
into Monday, more breaks of sunshine are expected during the
daytime. Otherwise, temperatures will run much cooler, starting
off in the 40s and peaking generally in the 60s.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
1230 PM Update...
A ridge of high pressure will result in mostly dry conditions across
the region for this period. Temperatures start to trend warmer
Tuesday, climbing into the upper 60s and low 70s. Partly sunny skies
are also expected. Overnight lows will fall into the upper 40s to
low 50s.
More widespread 70s are likely on Wednesday, though some higher
elevations may fall just shy of 70. A stacked low will move across
the upper Mississippi River Valley and into the Great Lakes region
during the day, bringing increasing sky cover. Models are starting
to trend drier with the ridge still in place on Wednesday. Though
there will be a low chance for showers across CNY as a weak
shortwave could kick off some isolated showers ahead of this system.
A warm front will lift north Wednesday night, possibly triggering
some additional showers. With some model guidance trending drier,
NBM PoPs were reduced slightly. Overall, PoPs with this update are
quite a bit lower than the previous forecast. Temperatures overnight
are expected to be in the 50s.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
1230 PM Update...
This low pressure system will continue to move northward
Thursday as an upper level trough approaches the region. As the
low lifts northward, it will push a cold front eastward. Some
scattered showers and storms may be possible ahead of the front
during the day on Thursday. The best chances for showers and
storms will be late Thursday and during the overnight hours as
the front passes through. The front moves out of the region
Friday morning and dry air pushes into the region, bringing dry
conditions to portions of the region. Though, there is still a
chance for lingering showers Friday and Friday night, mainly
north of the Twin Tiers, from wrap around moisture as this
system moves further north and east. Winds will also be gusty
both Thursday and Friday with a tighter pressure gradient
present near the surface.
High pressure will build into the region Saturday, bringing dry
conditions and pushing out any lingering showers that may remain.
The is some uncertainty for the second half of the weekend due to
timing differences with the next system. For now, precipitation
chances were capped at slight chance considering this is next system
is a week out.
Temperatures will be around average for this period, trending
slightly cooler into the weekend. Temperatures rebound in the second
half of the weekend and will be a bit warmer than average as 80s
will be possible.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR till the arrival of potential showers and thunderstorms in
the 18-22Z range. Coverage will not be uniform across our area
and some TAF sites may miss out completely. With that mind,
continued with TEMPO groups to give a best two hour window for
the highest chance of a thunderstorm. Southwest winds will
become more westerly and even northwesterly tonight with the
passage of a cold front. A couple wind gusts around 20 knots
can not be ruled out either.
Indications are present for a stratus deck of 1,500-2,500 feet
to build into all TAF sites this evening. Some uncertainty is
present on how fast this deck moves in and the timing of the
ceiling breaking up Monday morning. VFR expected after 13Z
Monday though with continued northwesterly winds around 10
knots.
Outlook...
Monday afternoon through Friday...Mainly VFR, but possible
restrictions with stratus decks advancing northwestward through
at least KAVP Tuesday and Wednesday nights. Possible showers
later Wednesday through Friday too.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...HLC
NEAR TERM...HLC/MWG
SHORT TERM...BTL
LONG TERM...BTL
AVIATION...MWG
Hazardous weather outlook, May 22, 1:09 PM EST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
209 PM EDT Sun May 22 2022
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-231815-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
209 PM EDT Sun May 22 2022
...SEVERE THUNDERSTORM WATCH 261 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.
In the hours before
Special weather statement, May 22, 1:34 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Binghamton NY
234 PM EDT Sun May 22 2022
NYZ055-PAZ038-221900-
Tioga NY-Bradford PA-
234 PM EDT Sun May 22 2022
...A strong thunderstorm will impact portions of south central Tioga
and northeastern Bradford Counties through 300 PM EDT...
At 234 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ulster, or near Athens, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Towanda, Sheshequin, Ulster, Litchfield, Orwell, North Towanda,
Windham, Nichols, Rome and Milan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central New York...and northeastern Pennsylvania.
&&
LAT...LON 4174 7653 4186 7661 4206 7632 4187 7614
TIME...MOT...LOC 1834Z 240DEG 28KT 4186 7648
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BTLThunderstorm Wind, Bradford
- When
- May 22, 1:38 PM EST
- Where
- Bradford County, 2.14 mi SSW of Milan
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 41.890, -76.510
Strong thunderstorm winds knocked down a tree, blocking Sheshequin Rd.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Massachusetts, May 22, 2022$90,000 · 65 kt wind · 23 events
- Damaging Winds in Virginia, May 22, 2022$96,000 · 60 kt wind · 21 events
- Damaging Winds in Maryland, May 22, 2022$38,000 · 55 kt wind · 19 events
- Damaging Winds in Pennsylvania, May 22, 2022$41,000 · 52 kt wind · 12 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 22, 202252 kt wind · 38 events
- Hail and Damaging Winds in Virginia, May 22, 2022$35,000 · 1 in hail · 9 events
- Lightning Strike in Texas, May 22, 2022$50,000 · 1 event
- Flood in Florida, May 22, 2022$30,000 · 1 event
- Damaging Winds in New York, May 22, 2022$3,000 · 50 kt wind · 19 events
- Hail and Damaging Winds in Alabama, May 22, 2022$21,000 · 1 in hail · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 22, 202216 events
- Damaging Winds in Texas, May 22, 2022$14,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017283.